MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE BILIARY DRAINAGE STENT V

AOMORI OLYMPUS CO., LTD. SINGLE USE BILIARY DRAINAGE STENT V
Model Number PBD-1030-1010
Medical Device Problem Codes Obstruction of Flow (2423); Migration (4003)
Health Effect - Clinical Codes Jaundice (2187); Obstruction/Occlusion (2422)
Date of Event 08/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H6 health effect - clinical code 4581 - appropriate term / code not available is used to reflect delayed gastric emptying.The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.This mdr is being submitted for event 2.This report is related to the following linked patient identifiers: (b)(6).
 
Event or Problem Description
Olympus reviewed the following literature titled "comparison of double-layer large-diameter and conventional small-diameter plastic stents for preoperative biliary drainage in resectable distal malignant biliary obstruction." literature summary: the use of a plastic stent (ps) in resectable patients with distal malignant biliary obstruction (dmbo) is uncommon due to the high failure rate of this method.This study evaluated the efficacy and safety of a double-layer, large-diameter ps as a bridge to surgery compared with a conventional ps.This was a single-center retrospective cohort study.In total, 129 consecutive patients with dmbo underwent pancreaticoduodenectomy between january 2011 and march 2018.Fifty-five patients who preoperatively underwent plastic biliary drainage were enrolled.The patients were divided into two groups based on stent diameter: a large-diameter plastic stent (lps) group and a small-diameter plastic stent (sps) group.The primary endpoint was the stent patency period, and the secondary endpoint was the medical cost.Thirty-six patients received spss; 19 patients received lpss.The patency rate until surgery was significantly higher in the lps group than in the sps group (89.5% vs.41.7%, p = 0.0006).Multivariate analysis revealed that lps use was significantly associated with sufficient stent patency.The total cost of lps use was significantly lower than that of sps use.Lpss had longer patency and reduced medical costs than spss.Lpss may be suitable for patients with dmbo who are scheduled to undergo surgery.Materials and methods: the lps group received a 10-fr dls (double-layer stent, olympus medical systems, tokyo, japan).Stent placement complications and stent dysfunction.Regarding the complications related to stent placement, four patients experienced mild pancreatitis: 3 patients (8%) received an sps, and one patient received an lps (9%).However, according to the japanese guidelines for the management of acute pancreatitis, no severe ercp-related pancreatitis developed.Stent dysfunction before surgery occurred in a total of 23 patients.The patency rate of the lps group was significantly higher than that of the sps group (89.5% vs.41.7%, p =0.0006).The median number of stent dysfunction events was 0 in the lps group and 1 in the sps group, for a significantly lower rate in the lps group than in the sps group (p=0.0034).The kaplan¿meier curve also showed that stent patency was significantly longer in the lps group than in the sps group.Specifically, the 41-day stent patency rate (as stated, 41 days was the median interval time to surgery at our institution) was higher in the lps group than in the sps group (89% vs.46%, p =0.0034) (fig.2).The cause of stent dysfunction in the lps group included migration of the stent (one patient) and occlusion of the stent with jaundice (one patient); the case with migration involved impaction at the cystic duct.Type of events/number of patients event 1: serious adverse events postoperative complication, present - 7 patients all infection complications - 5 patients surgical site infection - 2 patients cholangitis - 1 patient pancreatic fistula - 3 patients delayed gastric emptying - 2 patients stent placement complications.Pancreatitis (1 patient).Event 2: malfunction with serious adverse events.Stent migration with impaction at the stent duct (1 patient).Stent occlusion with jaundice (1 patient).
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the stent likely migrated into the bile duct due to the patient's internal environment, including chemical effects from digestive fluids and mechanical effects from peristalsis during implantation.However, the subject device was not returned to olympus for evaluation.A relationship between the subject device and the reported event could not be identified.Therefore, the root cause could not be determined.The event can be detected/prevented by following the instructions for use (ifu) which states: ¿the operator of this instrument must be a physician or medical personnel under the supervision of a physician and must have received sufficient training in clinical endoscopic technique.This manual, therefore, does not explain or discuss clinical endoscopic procedures.¿.¿after placing the stent in the duct, closely monitor the condition of the patient.Also, periodically check the condition of the stent (to see if the lumen of the stent is not clogged, etc.) and the condition of implantation of the stent (to see if the position of the stent has not changed).In case of irregularities or unnecessary retention of the stent, remove the stent using grasping forceps.If necessary, periodically exchange the stent.The stent may deteriorate over time and could become clogged.The status of the stent can change with the condition of the patient (e.G., inflammation, remittance of biliary tract stenosis etc.).The stent may deteriorate over time, causing the side flap to break or detach completely (reports have been received on side flaps coming off several months after placement).Deterioration or damage to the stent may result in erosion of the duodenal wall, biliary tract obstruction, detachment of the stent part migrating into the duct or out of the papilla, mucous membrane damage, perforation, or bleeding.¿.This supplemental report includes additional information received from the author.B5 updated accordingly.Also, a correction has been made to e1 from the initial medwatch.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
It was reported by the author that the risk of complications was low or not significantly different from the control stent.It is unlikely that the olympus device caused (or was related to) the adverse events described in the article.

Brand Name
SINGLE USE BILIARY DRAINAGE STENT V
Common Device Name
SINGLE USE BILIARY DRAINAGE STENT
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20372514
Report Number9614641-2024-01933
Device Sequence Number19782113
Product Code FGE
UDI-Device Identifier04953170346170
UDI-Public04953170346170
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K103478
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Study,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPBD-1030-1010
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/09/2024
Supplement Date Received by Manufacturer11/07/2024
Initial Report FDA Received Date10/04/2024
Supplement Report FDA Received Date11/12/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TJF-260V/UNKNOWN SERIAL NO.
Outcome Attributed to Adverse Event Other;
Patient SexUnknown